Texas, 2009

Wildfire in Texas, January 22 to 23, 2009

January 22 to 23, 2009 · NWS SJT · 1 event in 1 county or zone

The combination of very dry vegatation and gusty winds resulted in a large wildfire across Jones County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of very dry vegatation and gusty winds resulted in a large wildfire across Jones County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 22, 11:37 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 22, 11:37 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 AM CST THU JAN 22 2009

.DISCUSSION...

SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE TO PREVAIL FOR THE NEXT 24 HOURS.
SOUTHWEST WINDS WILL RANGE FROM 1O TO 20 KTS THRU 00Z...BACKING
OFF TO 12KTS OR BELOW AT THAT TIME. THERE MAY BE A SECONDARY
INCREASE IN WIND AFT 06Z...BUT NOT ENOUGH TO JUSTIFY ADDING
ANOTHER LINE TO THE TAF. CLOUDS WILL GRADUALLY INCREASE THRU THE
PERIOD WITH CIGS DROPPING INTO THE 10-15KFT RANGE...STILL WELL
WITHIN VFR TERRITORY.

LACY

&&

.PREV DISCUSSION... /ISSUED 526 AM CST THU JAN 22 2009/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW FOR 12Z TAFS.

AVIATION...
A SURFACE LOW PRESSURE TROF ACROSS WESTERN TEXAS WILL RESULT IN
SOUTH TO SOUTHWEST WINDS OF 10 TO 15 KNOTS ACROSS WEST CENTRAL
TEXAS TODAY AND TONIGHT. WIND GUSTS OF 20 TO 25 KNOTS ARE EXPECTED
THIS AFTERNOON ACROSS THE BIG COUNTRY AND CONCHO VALLEY. VFR
CONDITIONS WILL PREVAIL THE NEXT 24 HOURS.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 82  55  77  35  45 /   0   0  10  10  10
SAN ANGELO 	 83  53  82  41  54 /   0   0  10  10  10
JUNCTION 	 83  49  83  44  58 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 22, 4:47 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
447 AM CST THU JAN 22 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
447 AM CST THU JAN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY WITH
SOUTHWEST WINDS AT 15 TO 20 MPH...VERY DRY AIR AND CURED
VEGETATIVE CONDITIONS. AREA RESIDENTS ARE URGED TO USE CAUTION
WITH ANY OUTDOOR ACTIVITIES INVOLVING FLAMES OR SPARKS OF ANY
KIND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ELEVATED FIRE WEATHER THREAT WILL CONTINUE FRIDAY WITH A
COMBINATION OF MUCH WARMER THAN NORMAL TEMPERATURES AND A DRY
AIRMASS. AREA RESIDENTS ARE URGED TO USE CAUTION WITH ANY OUTDOOR
ACTIVITIES INVOLVING FLAMES OR SPARKS OF ANY KIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jones

When
January 22, 1:34 PM CST to January 23, 3:00 AM CST
Where
Jones forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A large wildfire occured 4 miles east of Hawley. The fire burned 2600 acres and destroyed 11 homes, 20 outbuildings and 10 vehicles. Also, one firefighter was injured.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148542.